Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 193, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 9:10 PM CDT for Morton County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 9:10 PM CDT (02:10 UTC)
- Expired
- Jun 12, 2018, 10:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 182 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 10:05 PM CDT | HAIL 1 | 3 W Richfield, KS | CORRECTS PREVIOUS HAIL REPORT FROM 3 W RICHFIELD. EMERGENCY MANAGER REPORTED QUARTER SIZE 3 MILES WEST OF HWY 51 AND 27 INTERSECTION. |
| Jun 12, 10:05 PM CDT | HAIL 1 | 3 W Richfield, KS | EMERGENCY MANAGER REPORTED QUARTER SIZE 3 MILES WEST OF HWY 51 AND 27 INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 20.2
The text
As transmitted.
091
WUUS53 KDDC 130210
SVRDDC
KSC129-130315-
/O.NEW.KDDC.SV.W.0193.180613T0210Z-180613T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
910 PM CDT TUE JUN 12 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Morton County in southwestern Kansas...
* Until 1015 PM CDT.
* At 909 PM CDT, a severe thunderstorm was located 11 miles northwest
of Elkhart, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkhart, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3725 10204 3738 10190 3726 10173 3700 10168
3699 10204
TIME...MOT...LOC 0209Z 222DEG 18KT 3713 10203
HAIL...1.25IN
WIND...60MPH
$$
FINCH3 follow-up statements
747
WWUS53 KDDC 130229
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
929 PM CDT TUE JUN 12 2018
KSC129-130315-
/O.CON.KDDC.SV.W.0193.000000T0000Z-180613T0315Z/
Morton KS-
929 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL MORTON COUNTY...
At 928 PM CDT, a severe thunderstorm was located 8 miles northwest of
Wilburton, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 10201 3735 10189 3726 10173 3700 10168
3703 10196
TIME...MOT...LOC 0228Z 243DEG 24KT 3714 10191
HAIL...1.50IN
WIND...60MPH
$$
FINCH020
WWUS53 KDDC 130244
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
944 PM CDT TUE JUN 12 2018
KSC129-130315-
/O.CON.KDDC.SV.W.0193.000000T0000Z-180613T0315Z/
Morton KS-
944 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL MORTON COUNTY...
At 943 PM CDT, a severe thunderstorm was located 7 miles southwest of
Richfield, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3720 10201 3735 10189 3726 10173 3707 10173
3708 10191
TIME...MOT...LOC 0243Z 199DEG 16KT 3719 10188
HAIL...1.25IN
WIND...60MPH
$$
FINCH634
WWUS53 KDDC 130317
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1017 PM CDT TUE JUN 12 2018
KSC129-130327-
/O.EXP.KDDC.SV.W.0193.000000T0000Z-180613T0315Z/
Morton KS-
1017 PM CDT TUE JUN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY HAS
EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3720 10201 3735 10189 3726 10173 3707 10173
3708 10191
TIME...MOT...LOC 0317Z 222DEG 18KT 3731 10174
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:00 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 12, 7:00 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CDT Tue Jun 12 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 1258 PM CDT Tue Jun 12 2018 Areas of thunderstorms will be in the forecast tonight through mid tomorrow morning. The first area of development looks to be along a stalled frontal boundary roughly from Ashland to St. John. Once these thunderstorms develop the outflow/cold pool could trigger convection further west through the rest of the evening along the boundary back westward to Dodge City. Another area of convection in association with an upper level shortwave is expected to develop along the Palmer divide in Colorado and then move south and eastward into western Kansas after midnight tonight. These thunderstorms could contain heavy rain as they evolve into a MCS and move along the frontal boundary with decent enough 850 mb winds. Wednesday as the storm activity moves out clouds will hang around through the early-mid afternoon. Depending on how long the clouds hang around temperatures are expected to be cooler with highs mainly in the upper 80s although a few low 90s can't be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 141 PM CDT Tue Jun 12 2018 Hot temperatures will be the general theme as we go into the long term forecast. Another complex of storms is forecast to develop from Wednesday night into Thursday morning. A shortwave trough in eastern Colorado is forecast to develop convection and move into western Kansas through the evening and overnight hours. Winds will pick up out of the southwest through the day Thursday with 850 mb temperatures warming to around 30 (C) for most locations we should see highs get back into the upper 90s. For Friday on it looks like the core of the warmer air will be firmly in place through the central and southern plains driving the jet stream well to the north. This should keep us mainly dry with afternoon temperatures in the mid to upper 90s through the weekend. With the forecast position of the jet stream this should keep the remnants of what is currently Hurricane Bud mainly to the west in the Rockies through the weekend. However with a large upper level low moving into the Pacific northwest by next Monday this may drive some of the tropical moisture into southwest Kansas along with a cool down in temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jun 12 2018 Thunderstorms earlier this evening have developed along a surface boundary located east of Dodge City and Liberal. These two locations currently appear the have the better chance for a few isolated thunderstorms over the next few hours just east of these airports so have included a VCTS til 03z Wednesday. Elsewhere thunderstorm probability looks to be very low. Prevailing winds across western Kansas overnight will be from the southeast at around 10 knots. BUFR soundings indicating VFR conditions overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 70 97 / 60 60 20 0 GCK 65 87 68 99 / 70 30 20 0 EHA 66 90 67 96 / 60 10 20 10 LBL 67 89 69 98 / 60 30 20 0 HYS 66 86 69 99 / 50 30 20 10 P28 71 87 71 97 / 60 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 15 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Tue Jun 12 2018 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances throughout Southwest Kansas increase this afternoon/evening, and may linger into Wednesday. Without strong upper level forcing, there will be several areas of potential storm initiation this afternoon. First being boundaries that set up over Western Kansas from convection this morning toward Central Kansas; second being along the warm front as it lifts northwest into southwestern Kansas (roughly east of Highway 183); and finally, where models have been most consistent in agreement is around a mid-level vorticity max that the NAM and GFS kicks out of Rockies and into Western Kansas late this afternoon. Storms that initially develop will have large hail and strong to severe wind concerns. If storms congeal into a possible convective system tonight, main concerns will be heavy rain/flooding, damaging wind and large hail. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Storms may linger into Wednesday morning. Another chance of storms will occur Wednesday night. Thursday through Sunday look to remain dry at this time. Monday, rain chances return. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 11 pm west of highway 83 for storms coming in from Colorado, and east of 86 for storms along boundaries. If storms form into a convective system, storms will move through Southwest Kansas overnight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 12, 8:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL GARFIELD 38.08N 99.24W
06/12/2018 E2.75 INCH PAWNEE KS PUBLIC
ESTIMATED BASEBALL SIZE BASED ON PICTURE ON
TWITTER.
&&
RMLLocal storm report, Jun 12, 8:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 3 ENE HOPEWELL 37.82N 98.94W
06/12/2018 E1.00 INCH PRATT KS PUBLIC
QUARTER SIZE.
&&
RMLLocal storm report, Jun 12, 8:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HAIL 1 SE LIBERAL 37.03N 100.92W
06/12/2018 E1.50 INCH SEWARD KS EMERGENCY MNGR
PING PONG SIZE BY EM.
&&
RMLLocal storm report, Jun 12, 8:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 N MACKSVILLE 37.96N 98.97W
06/12/2018 E1.00 INCH STAFFORD KS PUBLIC
QUARTER REPORTED ON SOCIAL MEDIA.
&&
RMLSpecial weather statement, Jun 12, 9:02 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 902 PM CDT TUE JUN 12 2018 KSZ084-085-130300- Stevens KS-Morton KS- 902 PM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 1000 PM CDT... At 901 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Elkhart. This storm was moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield and Wilburton. LAT...LON 3721 10204 3739 10159 3700 10146 3699 10204 TIME...MOT...LOC 0201Z 224DEG 4KT 3707 10208 FINCH
Local storm report, Jun 12, 9:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 SE LIBERAL 37.03N 100.92W
06/12/2018 E1.00 INCH SEWARD KS PUBLIC
QUARTER SIZE VIA SOCIAL MEDIA.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 45 min |
| Jun 12, 7:18 PM CDT | Flash Flood Warning | DDC | Clark, Comanche | 3 hr |
| Jun 12, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Pratt, Stafford | 55 min |
| Jun 12, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 27 min |
| Jun 12, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 63 min |
| Jun 12, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 61 min |
| Jun 12, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 23 min |
| Jun 12, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 66 min |
| Jun 12, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 66 min |
| Jun 12, 9:02 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jun 12, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 40 min |
| Jun 12, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 39 min |
| Jun 12, 9:47 PM CDT | Special Weather Statement | DDC | Pratt | 58 min |
| Jun 12, 10:19 PM CDT | Special Weather Statement | DDC | Stanton | 56 min |
| Jun 12, 11:19 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 56 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| Jun 12, 11:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| Jun 13, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Jun 13, 12:57 AM CDT | Special Weather Statement | DDC | Grant | 63 min |
| Jun 13, 1:11 AM CDT | Special Weather Statement | DDC | Stanton | 64 min |
| Jun 13, 6:40 AM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 13, 7:45 AM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jun 13, 9:25 AM CDT | Special Weather Statement | DDC | Lane | 65 min |
| Jun 13, 9:31 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 13, 9:48 AM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 13, 9:52 AM CDT | Special Weather Statement | DDC | Trego | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.